Many people and pets suffer from a lung condition called asthma. One of the main treatments for this condition is called a nebulizer. We’ll talk more about this later in the article. But what happens if a dog eats a nebulizer treatment? Can a nebulizer treatment make a dog sick?
Has your dog eaten a nebulizer treatment? Are you worried the nebulizer treatment will make your dog sick? If so, you’ve come to the right place. We understand it can be scary when your dog eats something like this.
We’ve put together information about nebulizer treatments and whether they can make a dog sick. Let’s get started!
What is a Nebulizer Treatment?
Asthma is a common condition in the US and around the world. Asthma is a chronic lung condition that affects the airways in the lungs. These small airways carry air in and out of the lungs. Asthma is caused by inflammation in the body that leads the lung’s airways to become inflamed and narrow. In this condition, the airways can’t work as well, so the lungs must work harder to bring in air for the body.
The inflammation that causes asthma is not well understood; however, it is known that allergies can cause asthma or an asthma attack.
One of the treatments used for asthma is called a nebulizer. A nebulizer is a small machine that turns liquid medication into a mist through pressurized air. The mist is then inhaled into the lungs, where the medication works to reduce inflammation and the narrowness of the airways.
Common Nebulizer Treatment
One of the most common asthma nebulizer treatments is a medication called albuterol. This drug works to relax the muscles of the lungs and widen airways to make it easier for the person to breathe.
Nebulizer medication is usually contained in a small ampule made of plastic. So, what happens if a dog eats this nebulizer treatment?
Nebulizer Treatment & Dogs
Unfortunately, albuterol can be toxic to dogs. It’s easy for a dog to overdose on the medicine and develop a serious reaction.
Symptoms of Albuterol Toxicity in Dogs
You may notice these symptoms if your dog has eaten nebulizer treatment:
- Increased heart rate
- Abnormal heart rhythms
- Red gums
- Increased respiratory rate/excessive panting
- Abnormal behavior (can include restlessness, hiding, tremors, shaking, lethargy, weakness, and collapse)
- Low or high blood pressure
- Severe changes in blood electrolytes
If you notice any of these symptoms in your dog, call the vet immediately. This is a life-threatening emergency.
Treatment of Albuterol Toxicity in Dogs
A dog that’s eaten nebulizer treatment may need to stay in the hospital for a day or two. Treatment usually includes sedation, IV fluids, blood work to monitor the dog’s electrolytes, and other medications.
The prognosis is best for dogs who receive prompt medical treatment. So, be sure to keep nebulizer treatments out of your dog’s reach. Prevention is always the best medicine!